This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
In concluding a paper on "The Cause of Sudden Death after Antitoxin," Seibert and Schwyzer (American Pediatric Society, May 24, 1896) say: "We here express our firm opinion that the sudden deaths reported after antitoxin injections were caused by injected air and not by antidiphtheritic serum." I believe that this conclusion is without any justification whatever. It has been shown over and over again that relatively large quantities of air could be injected directly into the circulation in the lower animals without serious consequences. Senn, Hare, Adamkiewicz and others have reported experiments in this line with the conclusions that the danger from air injections is small indeed.
Nevertheless, it is believed by most practitioners that the accidental injection of even a small bubble of air may be followed by very severe consequences. Many of the older books teach this. The experiments and conclusions of Drs. Seibert and Schwyzer have been
McCLINTOCK CT. IS THE INJECTION OF AIR IN HYPODERMIC MEDICATION A SOURCE OF DANGER? JAMA. 1897;XXVIII(9):384–386. doi:10.1001/jama.1897.02440090002002
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: